Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 82, NWS Salt Lake City, UT

October 20, 2007Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 20, 2007, 3:22 PM MDT for Tooele County, Utah. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2007, 3:22 PM MDT (21:22 UTC)
Expired
Oct 20, 2007, 4:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 3:25 PM MDTTSTM WND GST 6225 E Wendover, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 202122
SVRSLC
UTC045-202200-
/O.NEW.KSLC.SV.W.0082.071020T2122Z-071020T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT SAT OCT 20 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 400 PM MDT

* AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF KNOLLS...
  OR ABOUT 31 MILES SOUTHEAST OF WENDOVER...AND MOVING SOUTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL TOOELE COUNTY AT 340 PM MDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4070 11284 4020 11296 3998 11356 4036 11400
      4079 11356
TIME...MOT...LOC 2122Z 319DEG 41KT 4048 11345

$$
2 follow-up statements
000 
WWUS55 KSLC 202143
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT SAT OCT 20 2007

UTC045-202200-
/O.CON.KSLC.SV.W.0082.000000T0000Z-071020T2200Z/
TOOELE UT-
339 PM MDT SAT OCT 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL TOOELE COUNTY...

AT 334 PM MDT...A LINE OF STRONG THUNDERSTORMS CONTINUED MOVING 
THROUGH CENTRAL TOOELE COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 25 
MILES SOUTH OF KNOLLS...OR ABOUT 32 MILES WEST OF DUGWAY...MOVING 
SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL CENTRAL TOOELE COUNTY AT 350 PM MDT
  RURAL SOUTHERN TOOELE COUNTY AT 400 PM MDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR HAVE OCCURRED ALONG 
I-80 FROM THESE STORMS. HIGH PROFILE VEHICLES ALONG I-80 SHOULD USE 
EXTREME CAUTION.

LAT...LON 4070 11284 4020 11296 3998 11356 4036 11400
      4079 11356
TIME...MOT...LOC 2139Z 319DEG 41KT 4032 11330

$$
000 
WWUS55 KSLC 202155
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT SAT OCT 20 2007

UTC045-202203-
/O.EXP.KSLC.SV.W.0082.000000T0000Z-071020T2200Z/
TOOELE UT-
354 PM MDT SAT OCT 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOELE COUNTY EXPIRES
AT 400 PM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4070 11284 4020 11296 3998 11356 4036 11400
      4079 11356
TIME...MOT...LOC 2153Z 319DEG 41KT 4019 11318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 10:30 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Oct 20, 10:30 AM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT SAT OCT 20 2007

.SYNOPSIS...A COLD AND MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS
THE INTERMOUNTAIN REGION TODAY THROUGH SUNDAY MORNING. HIGH PRESSURE
WILL BUILD OVER THE REGION ON MONDAY AND REMAIN IN PLACE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...STRONG PACIFIC STORM IMPACTING THE CWA TODAY. SURFACE
COLD FRONT LISE ALONG A 20E KEVW-20S KSLC-10N KDTA LINE. A WEAK
PREFRONTAL TROUGH MOVED THROUGH THE SALT LAKE VALLEY EARLIER THIS
MORNING BUT IS VIRTUALLY NONEXISTANT IN PRESSURE FIELDS AT TIME.
2MB/HR PRESSURE RISES ONGOING ACROSS NW DESERTS WITH STRONG WINDS.
ISSUED A WIND ADVISORY FOR NW DESERTS AND WEST CENTRAL UTAH...AS
WELL AS THE UTAH VALLEY TO COVER NORTHWESTERLIES. THE ADVISORY RUNS
THROUGH 300 PM MDT BUT MAY BE ABLE TO CANCEL THIS A BIT EARLY BASED
ON CURRENT PRESSURE TRENDS.

THE FRONT WILL CONTINUE TO SURGE SOUTHWARD TODAY REACHING THE AZ
BORDER THIS EVENING. MAY BE LOOKING AT A WIND ADVISORY OR WARNING
FOR SW UTAH CANYON AREAS WITH TIGHT NORTHERLY GRADIENT. PREFRONTAL
WIND ADVISORY LOOKS TO BE IN GOOD SHAPE FOR THIS AFTERNOON ACROSS SE
ZONES.

AS FAR AS WINTER WEATHER HIGHLIGHTS...NO CHANGES PLANNED TO THE HSW
OR ADVISORIES CURRENTLY IN PLACE FOR WASATCH/UINTAS/BOOK CLIFFS.

SOLID POST FRONTAL PRECIP BAND MOVING ACROSS THE GSL AND NORTHERN
WASATCH AT TIME. WEBCAMS SHOWING SNOW INTENSIFYING AT WASATCH
MOUNTAINS SITES. EXPECT THIS BAND TO PRODUCE MOSTLY RAIN FOR THE
VALLEYS WITH SNOW LEVELS AROUND 6500 FT. THEY DROP TO NEAR 5000 FT
BY THIS AFTERNOON UNDER CAA. H7 TEMPS DROP TO -9C...AND WITH
INSTABILITY DEEPENING THE POTENTIAL FOR A HEALTHY LAKE EFFECT SNOW
BAND TO DEVELOP THIS EVENING. CURRENT BUFR SOUNDINGS INDICATE THE
BEST LES SETUP FROM ABOUT 06Z THROUGH MID-MORNING SUNDAY. THE FLOW
LOOKS TO BE SUCH THE THE WESTERN SALT LAKE VALLEY IS MOST
VULNERABLE. WILL BE REEVALUATION THIS THROUGHOUT THE DAY FOR THE
AFTERNOON PACKAGE.

HAVE NOT LOOKED MUCH BEYOND THIS SYSTEM OTHER THEN TO VERIFY LARGE
SCALE RIDGING MOVING IN BY EARLY NEXT WEEK AND REMAINING IN PLACE
THROUGH MUCH OF THE WEEK. A FLATTENING OF THE WESTERLIES MAY ALLOW
HIGH CLOUDS TO FILTER IN MIDWEEK BUT NO SIGNIFICANT WEATHER EXPECTED.

&&

.FIRE WEATHER...STRONG SOUTHWEST WINDS AND LOW HUMIDITIES WILL
CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHEASTERN UTAH
AHEAD OF THE COLD FRONT TODAY. STRONG NORTH WINDS WILL BLOW FOR
SEVERAL HOURS BEHIND THE FRONT IN MOST LOCATIONS BUT CONTINUE INTO
THE AFTERNOON OVER PORTIONS OF THE WESTERN DESERTS. CLEARING INDICES
WILL BE EXCELLENT TODAY DUE TO THE STRONG WINDS. BREEZY NORTH WINDS
WILL CONTINUE TOMORROW AS THE AIRMASS DRIES OUT AND WILL KEEP
CLEARING INDICES ABOVE 500. HIGH PRESSURE MOVING OVER THE AREA
MONDAY WILL BRING A MORE STABLE AIRMASS AND LOWER CLEARING INDICES
THAT WILL PERSIST THROUGH MID WEEK.

&&

.AVIATION...STRONG NORTHWEST WINDS SHOULD SUBSIDE OVER THE NEXT HOUR
OR TWO AS PRECIPITATION SETTLES INTO THE SLC TERMINAL. NORTHWEST
WINDS WILL REMAIN ACROSS THE AREA THROUGH TONIGHT. MVFR CONDITIONS
WITH PERIODS OF IFR IN HEAVIER RAIN SHOWERS OR RAIN AND SNOW MIXED
POSSIBLE UNTIL AROUND 21Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH 6 AM SUNDAY UTZ008.
     SNOW ADVISORY THROUGH 6 AM SUNDAY UTZ007-009-010.
     WIND ADVISORY 11 AM THIS MORNING TO 9 PM THIS EVENING
     UTZ013-020-021.
     WIND ADVISORY THROUGH 3 PM THIS AFTERNOON UTZ004-005-015
WY...SNOW ADVISORY FROM NOON TODAY TO 6 AM SUNDAY WYZ021.

&&

PUBLIC...B SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 20, 6:07 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT SAT OCT 20 2007

UTZ001>016-019>021-517-518-WYZ021-211215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT SNOWFALL
ACCUMULATIONS TO THE HIGHER TERRAIN OF NORTHERN UTAH AND SOUTHWEST
WYOMING TODAY AND TONIGHT.  WINDY CONDITIONS CAN BE EXPECTED
ACROSS THE REGION...ESPECIALLY OVER THE VALLEY LOCATIONS OF
SOUTHERN UTAH. PLEASE SEE THE LATEST STATEMENTS FROM NATIONAL
WEATHER SERVICE SALT LAKE CITY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE SUNDAY
MORNING. OTHERWISE...BENIGN WEATHER CONDITIONS SHOULD PREVAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:13 AM MDTWind AdvisorySLC25 hr
Oct 20, 5:00 AM MDTHeavy Snow WarningSLC24 hr
Oct 20, 5:00 AM MDTSnow AdvisorySLC28 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.